Nebraska, 2024

Flood in Nebraska, May 31, 2024

May 31, 2024 · NWS GLD · 1 event in 1 county or zone

In the late afternoon of the 30th, storms began to fire across eastern Colorado and moved northeast through southwestern Nebraska. Later in the night, another round of storms moved east through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon of the 30th, storms began to fire across eastern Colorado and moved northeast through southwestern Nebraska. Later in the night, another round of storms moved east through the area. These rounds of storm produced heavy, prolonged rain, causing minor urban flooding to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 1:54 AM MST, 1 hour 51 minutes earlier. Its key messages:

  • Strong to severe storms remain forecast for both today and Saturday. Storms will generally form in Eastern Colorado during the afternoon and evening hours and move east. Flooding remains a concern with heavy rainfall the last few days and more heavy rain possible.
  • Much warmer with 20%-40% chances for thunderstorms Sunday through Tuesday. Sunday could see severe storms. Highs in the 80s and 90s.
  • Generally drier Wednesday and Thursday with highs in the 80s.
Area forecast discussion, May 31, 1:54 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
254 AM MDT Fri May 31 2024

.KEY MESSAGES...

- Strong to severe storms remain forecast for both today and
  Saturday. Storms will generally form in Eastern Colorado
  during the afternoon and evening hours and move east. Flooding
  remains a concern with heavy rainfall the last few days and
  more heavy rain possible.

- Much warmer with 20%-40% chances for thunderstorms Sunday
  through Tuesday. Sunday could see severe storms. Highs in the
  80s and 90s.

- Generally drier Wednesday and Thursday with highs in the 80s.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 248 AM MDT Fri May 31 2024

The short term pattern is forecast to remain much of the same with
mostly zonal flow aloft over the area. Henceforth, daily chances for
storms and near average temperatures are forecast for today and
tomorrow.

As of 2am, there were two lines present across the area around
Highway 83 and in Eastern Colorado. A third line may develop as the
two outflow boundaries are nearing each other. This may cause storms
to persist through the early morning hours and maybe even a little
past sunrise for Eastern portions of the area. The forecast will
hinge on what happens with these storms as the additional moisture
in the air column (along with near surface flow advecting moisture
in from the east) could keep the area cloud covered and keep
temperatures in the 70's. Otherwise, areas that see sun for most of
the day could warm to around 80. The other thing to watch with these
early storms is for outflow boundaries to kick out which could spark
storms through the day, especially with the low level moisture
present. So currently have a 20% chance for storms through the day
in NW Kansas and SW Nebraska as any boundary could spark a storm.
Storms would be unlikely to be severe during the morning and early
afternoon, but the chance isn't zero.

The higher chance for storms is this evening as storms are forecast
to develop in the higher terrain of Eastern Colorado and move east
into the area. The setup is pretty similar to last evening, however
surface winds may be a bit more from the south and contribute to
higher effective shear for the area. This would increase the threat
for large hail up to two inches at least initially until storms move
off to the east and potentially cluster. Even with the larger hail
possible, most hail would likely be below 1.5 inches with lots of it
and heavy rain possible. A few wind gusts to 65 mph are also
possible, but chances look similar to last evening which is low.
Storms are forecast to slowly move southeast and exit the area
within a few hours of midnight.

Tomorrow, some of the forecast will depend on how long storms linger
tonight. If storms don't linger and there aren't boundaries moving
through the area, Saturday should see partly cloudy skies through
the day. Highs would warm into the low to mid 80's. The afternoon
and evening hours would then bring another chance for storms with a
similar scenario of storms forming over Eastern Colorado and moving
east. There could be a few additional isolated to scattered storms
ahead of the main line as instability is forecast to be greater with
the warmer temperatures and moisture availability remaining roughly
the same. With instability forecast to be higher and effective shear
also forecast to be higher, storms could produce larger hail
(potentially greater than 2") and survive enough to move across the
entire area. Wind gusts to 70 mph and a tornado or two could be
possible (though tornado parameters continue to look weak in the
forecast). As with the previous days, heavy rain and flooding will
be a concern for most of the area given recent heavy rains.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 248 AM MDT Fri May 31 2024

For Sunday through Tuesday, the upper flow continues to be forecast
to be mostly zonal, though some slight ridging followed by a low
amplitude trough is forecast for Sunday. The slight ridging Sunday
and the development of a low pressure center north of the area is
forecast to switch our lower level flow to out of the southwest.
This would help bring in some warmer and drier air into the area.
That being said, the drier air looks to be confined to Eastern
Colorado (if it moves in at all) with surface dewpoints remaining in
the 50's and 60's for the rest of the area. With high temperatures
forecast to reach the low 90's and maybe even the mid 90's, Eastern
Colorado could see RH drop into the mid teens. Critical fire weather
conditions for that area would be a concern, but the recent rains
will likely limit any potential for rapid fire growth. Storms would
then develop where the moisture remains and track east across the
area along with the upper trough. Severe weather would be likely
with these storms. Monday and Tuesday are forecast to be a tad
cooler, though still near 90 with storm chances both days. However,
moisture availability may begin to lower with will lower storm and
severe chances, though Tuesday may be aided by another upper trough
and surface low.

Wednesday and Thursday are currently forecast to see ridging develop
over the area. There is some uncertainty with where the ridge axis
would be and if an upper low forecast to be over the Great Lakes can
deepen and dig west. As long as the ridge begins to influence the
area, warmer temperatures, drier air, and lower storm chances would
become more likely.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1057 PM MDT Thu May 30 2024

Two clusters of thunderstorms currently in vicinity of both
terminal locations and expect thunderstorms to linger around
KGLD until 08Z and around MCK till 10Z. Forcing for these
thunderstorms is somewhat ill defined which is causing below
normal confidence in timing and impacts. Once thunderstorms end,
very moist airmass with easterly flow will be in place will
provide favorable set up for low stratus development or a few
areas of fog. While confidence is low in specifics, reasonable
threat exists that IFR conditions (whether fog or stratus) will
prevail through the morning hours.

&&

.HYDROLOGY...
Issued at 513 AM MDT Thu May 30 2024

The flooding chance for parts of the area have increased today
with much of the area from Kit Carson [CO] county to Logan [KS]
county and south seeing a total of 2 to 5 inches across the past
two evenings. The main help in these areas is that they were
relatively dry before the storms moved through which has seemed
to help mitigate any potential flooding so far.

For today, we are watching for a couple of clusters to develop
in the area. Unfortunately, they are favoring the areas that
have seen the rainfall the past few days. These storms could
cluster and/or move slowly which would likely lead to another
few inches of rainfall. With soil saturation estimated to near
50% or more, flooding will become more likely, especially in an
instance where another quick 3+ inches falls.

Going into the weekend, the flooding threat continues though
Friday has a bit lower of a chance right now with the forecast
suggesting faster storms and lesser coverage. Saturday and
Sunday however have the chance to add more heavy rain to areas
that have already seen decent rain. Will need to see how much
the area gets today.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...KAK
AVIATION...JRM
HYDROLOGY...KAK
Hazardous weather outlook, May 31, 2:10 AM MST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
310 AM MDT Fri May 31 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
310 AM MDT Fri May 31 2024 /410 AM CDT Fri May 31 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Flooding will remain possible through the early morning hours as
showers and storms continue across most of the area.

Severe storms are possible late this afternoon and through the
evening as a line of storms develops in Eastern Colorado and moves
east across the area. Large hail up to two inches, wind gusts up to
65 mph, and heavy rain leading to flooding are the main threats.
There is also a very low chance for a tornado.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Severe storms are possible during the afternoon and evening hours
both Saturday and Sunday. Large hail, damaging wind gusts, and
flooding are the main threats. A tornado or two is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through the weekend. Any reports of
severe weather and flooding are appreciated!

In the hours before

Special weather statement, May 30, 10:45 PM MST, 5 hours before
Special Weather Statement
National Weather Service Goodland KS
1145 PM MDT Thu May 30 2024

NEZ079-080-310600-
Hitchcock NE-Dundy NE-
1145 PM MDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HITCHCOCK AND
NORTHEASTERN DUNDY COUNTIES THROUGH MIDNIGHT MDT/100 AM CDT/...

At 1145 PM MDT/1245 AM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Wauneta, or 18 miles northwest of
Trenton, moving north at 5 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern
Hitchcock and northeastern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4019 10124 4022 10147 4035 10148 4035 10116
TIME...MOT...LOC 0545Z 188DEG 6KT 4028 10134

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Trigg
Local storm report, May 30, 11:31 PM MST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1231 AM MDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     Flood            1 SW Colby              39.38N 101.05W
05/31/2024                   Thomas             KS   Trained Spotter

            Trained spotter reports water beginning to
            overrun the curbs and pool a bit in the side
            lanes at the intersection of College and
            Range. Also noticed a field next to a store
            was covered with a few inches of water.
            Radar estimated that rain started to fall
            around 540Z.

&&

KAK
Special weather statement, May 30, 11:59 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
1259 AM MDT Fri May 31 2024

COZ091-310730-
Kit Carson County CO-
1259 AM MDT Fri May 31 2024

...STRONG THUNDERSTORMS WILL IMPACT KIT CARSON COUNTY THROUGH 130 AM
MDT...

At 1258 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles southeast of
Thurman to 9 miles south of Seibert. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Seibert and Vona around 105 AM MDT.

This includes Interstate 70 in Colorado between mile markers 391 and
428.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3956 10315 3957 10262 3905 10229 3904 10316
TIME...MOT...LOC 0658Z 268DEG 24KT 3954 10304 3917 10281

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Alexander
Special weather statement, May 31, 12:23 AM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
123 AM MDT Fri May 31 2024

COZ090>092-310800-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
123 AM MDT Fri May 31 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN YUMA COUNTY IN NORTHEASTERN
COLORADO AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO
THROUGH 200 AM MDT...

At 123 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles south of Cope to 15
miles east of Boyero. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Seibert around 130 AM MDT.

This includes Interstate 70 in Colorado between mile markers 397 and
422.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3957 10301 3957 10280 3967 10280 3973 10243
      3880 10267 3886 10305
TIME...MOT...LOC 0723Z 325DEG 18KT 3953 10291 3898 10299

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Alexander
Special weather statement, May 31, 12:41 AM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
241 AM CDT Fri May 31 2024

KSZ002>004-NEZ080-081-310815-
Norton KS-Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
241 AM CDT Fri May 31 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NORTON...EASTERN
RAWLINS...DECATUR...SOUTHERN RED WILLOW AND SOUTHEASTERN HITCHCOCK
COUNTIES THROUGH 315 AM CDT...

At 240 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles north of Herndon, or 12 miles southeast of
Trenton, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Norton, eastern Rawlins, Decatur, southern Red Willow and
southeastern Hitchcock Counties, including the following locations...
Kanona, Traer, and Cedar Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4010 10019 4000 10019 4000 10015 3980 10016
      3957 10050 3957 10091 4021 10107
TIME...MOT...LOC 0740Z 331DEG 13KT 4005 10084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Alexander
Local storm report, May 31, 3:40 AM MST, 5 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
440 AM MDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             1 NW Oakley             39.13N 100.86W
05/30/2024  M0.88 Inch       Logan              KS   Trained Spotter

            Spotter reported 0.88 inches across the last
            24 hours.

1016 AM     Rain             13 NNW Sharon Springs   39.07N 101.85W
05/30/2024  M1.60 Inch       Wallace            KS   Public

            total from prior night.

0448 PM     Rain             7 SSE Selkirk           38.37N 101.50W
05/30/2024  M2.50 Inch       Wichita            KS   Public

            delayed report.....picture of rain gauge
            with 2.5 inches of rainfall from last nights
            storms.... confirmed that it was all from
            last night.

0449 PM     Rain             Oakley                  39.13N 100.86W
05/30/2024  M1.10 Inch       Logan              KS   Public

            1-1.10 reported from yesterday.

0452 PM     Rain             3 ENE Campus            39.15N 100.69W
05/30/2024  M1.20 Inch       Sheridan           KS   Public

            from yesterday.

0454 PM     Rain             15 N Leoti              38.70N 101.31W
05/30/2024  M1.40 Inch       Logan              KS   Public

            from yesterday.

0617 PM     Hail             3 E Vona                39.31N 102.69W
05/30/2024  E1.00 Inch       Kit Carson         CO   Trained Spotter

            mostly nickel size hail with a few quarter
            sized stones.

0753 PM     Hail             7 SW Idalia             39.63N 102.39W
05/30/2024  E0.70 Inch       Yuma               CO   Trained Spotter

0800 PM     Hail             3 WNW Idalia            39.72N 102.35W
05/30/2024  E1.00 Inch       Yuma               CO   Public

            Hail started out as dime size then increased
            to quarter size.

0825 PM     Hail             5 NE Idalia             39.76N 102.24W
05/30/2024  E1.50 Inch       Yuma               CO   Trained Spotter

            lasted roughly 15 minutes.

0935 PM     Tstm Wnd Gst     Saint Francis           39.77N 101.80W
05/30/2024  M54 MPH          Cheyenne           KS   AWOS

            AWOS station KSYF St. Francis City.

1040 PM     Non-Tstm Wnd Gst 10 S Saint Francis      39.63N 101.81W
05/30/2024  M61 MPH          Cheyenne           KS   Mesonet

            Kansas Mesonet KCNK1.... no lightning or
            other similar wind gusts have noted in the
            area.

1049 PM     Hail             3 W Edson               39.34N 101.59W
05/30/2024  M0.50 Inch       Sherman            KS   Public

            Report from mPING: Half-inch (0.50 in.).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dundy

When
May 31, 3:45 AM MST to 10:30 AM MST
Where
Dundy County, 4.27 mi NNE of Parks to 4.36 mi NE of Parks
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.105, -101.682

EM passed along a report of a few spots on County Road 709 between roads 330 and 332 underwater due to the heavy rain received over the last 24 hours. Water depth unknown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176573.